Alert archive / South Carolina / River Flood Warnings in 2024
River Flood Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this river flood warning at Aug 6, 2024, 10:44 AM EDT for Florence County, Marion County, South Carolina. It took effect at Aug 8, 2024, 8:27 AM EDT. It was in force for 19 days.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2024, 10:44 AM EDT (14:44 UTC)
- In effect from
- Aug 8, 2024, 8:27 AM EDT
- Expired
- Aug 27, 2024, 10:44 AM EDT
- In force
- 19 days
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Florence County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pee Dee River at Pee Dee (PDES1).
- Action stage
- 18 ft
- Minor stage
- 19 ft
- Moderate stage
- 23 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02131000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Aug 6, 10:19 AM EDT, 25 minutes earlier.
Area forecast discussion, Aug 6, 10:19 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1019 AM EDT Tue Aug 6 2024
.SYNOPSIS...
Rainfall will increase in coverage and intensity today through
at least Friday as Tropical Cyclone Debby approaches and
eventually lifts north of the area by late Fri thru Sat.
Historic and life threatening flooding is expected due to the
very slow movement of Debby. The forecast path of the storm
across the forecast area is becoming better established but
still a 30 mile track difference could produce differing
end results. Improving weather and marine conditions expected
during the weekend into next week.
&&
.UPDATE...
No major changes are necessary from the ongoing forecast with
this update. Heavy showers/isolated thunderstorms embedded
within Debby's rain bands will continue to produce rain rates of
1-2" per hour. The potential for flash flooding is increasing
in the Grand Strand area and vicinity where a persistent
firehose of heavy showers is ongoing and gradually lifting
northeastward. Do not drive through flooded roads.
&&
.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Debby is expected to move, slowly, off the Georgia
coast this morning, and positioned off the southern SC coast by
Wednesday morning. The initial outer band of Debby is moving into
our southern zones now. Tornado risk for (at least) Georgetown
County remains through this morning. Heavy rain will overspread the
area this morning into the afternoon, with thunder mostly confined
to coastal zones. Heavy rain won't be nonstop as there will be
breaks of light rain within "dry" slots. Wind gusts to 25 mph this
afternoon into tonight, with 30 mph gusts possible near the coast.
Forecasted rainfall through tonight is 4-7 inches for most of the
area, with lower amounts towards the northeast. A Flood Watch is in
effect and flash flood warnings may be issued throughout the
day/night depending on where heavy rain bands set up. And while
chances are lower due to heavy rain stabilizing the surface, there
is a low risk for tropical tornadoes across northeast SC and
southeast NC today and tonight.
With potential for flash flooding and (to a lesser extent)
tornadoes, be sure you have multiple ways to receive weather
warnings, especially during overnight hours. And of course never
drive through flooded roads: Turn Around, Don't Drown.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
This period will entirely be associated with the slow movement
of Tropical Cyclone Debby's NHC track. It's approach from the
south (Wed), next potential landfall, vicinity of South Santee
River Thu, of course subject to revisions if Debby doesn't
cooperate with its progged track. And finally its inland track
across SC Thu into central NC Fri, possibly reaching VA Fri
night.
No major strengthening is expected at this time however the
tropical moisture associated with slow moving Debby will be the
main source of woe. HISTORIC to CATASTROPHIC rainfall will be
produced by Debby's moisture feed across the ILM CWA with
widespread totals of 10-15 inches expected along with isolated
20 to 25 inch amounts not out of the question. This means all
facets and types of flooding will occur, including life
threatening flash flooding and river flooding. Storm surge will
be minimal, 1 to 3 feet Cape Fear (CF) northward and 2 to 4 ft
south of CF. This subject to change if Debby decides to gain
strength and/or change its path. Onshore banding movement
associated with Debby will result in embedded waterspouts that
move onshore and transition to possible tornadoes if they hold
onto their low level circulation long enough.
Will not have much of a diurnal range of max/min temps, likely
around 10 degrees during this period.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Approaching mid/upper trof will help lift Debby and accelerate N
to NE Sat and well off the NE States Coast Sun. A trailing cold
front will drop SE after Debby's departure and eventually stall
along or just off the Carolina coasts late in the weekend thru
early next week. Subsidence in the wake of Debby will be
shortlived across the area Sat with scattered convection
possible associated with the frontal boundary Sat thru Mon, with
POPs returning to chance category Sun and Mon. Will see temps
return back to normal by Sun/Mon time frame.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Rain continues to overspread the area as Debby slowly moves
across southeastern GA. Forecast calls for widespread IFR cigs
inland and low-end MVFR along the coast (with low ceilings
moving into Cape Fear/ILM later this morning). In reality,
ceilings will likely be bouncing around for most of the day as
our area lies on the outskirts of the solid ceilings seen to the
southwest. Visibilities will also be variable throughout the
TAF period in tandem with intermittent heavy rain, with
expectation of predominantly MVFR visibilities through tonight.
Have confined isolated thunder to coastal terminals for this
afternoon and early evening hours. East- southeast winds will
slowly increase throughout the day, with gusts of 20-25 kts by
this afternoon (potentially higher along SC coast).
Extended Outlook...MVFR/IFR expected as Tropical Storm Debby
could bring very heavy rain through at least mid week.
&&
.MARINE...
Through Tonight...Tropical Storm Warning is in effect for
northeast SC coastal waters, with a Watch over southeast NC waters.
Tropical Storm Debby will slowly move off the GA coast this morning
and meander near the southern SC coast through tonight. Bands of
heavy rain, and potentially waterspouts, will move across the
coastal waters throughout the day and night. Southeast winds
sustained around 25 kts with gusts to 30-35 kts will overspread the
area from the south this afternoon into tonight due to tightened
gradient around Debby. Seas 5-7 ft early this morning will be on the
rise during the day as SE swell builds from the storm, with wave
heights of 6-9 ft by this afternoon and 7-10 ft tonight.
Wednesday through Saturday Night...
This period will entirely be driven by the circulation and pcpn
associated with Tropical Cyclone Debby and its movement/track
across the area. With NHC's official track, Debby approaches
from the south Wed and makes a 2nd landfall across the SC Coast
later Thu and tracks inland to and tracks inland and generally a
northerly track Fri across NC into VA by Sat. The result will
be an onshore flow thruout the period, generally veering from
the SE to S Wed thru Thu and becoming SSW-SW Fri into Sat as the
center of Debby generally passes W/NW of the local waters by
the end of the week. Windspeeds will depend on Debby's strength
and at this time we are advertising Tropical Storm Conditions
Wed thru Fri. Seas will reach double digit heights, especially
10-20+ nm out due to the chronic onshore winds but will not be
your typical long periods usually associated with tropical
cyclones. Instead, the waves will be steep given our forecast of
only 6 to 9 second periods associated with these double digit
seas. Widespread pcpn will occur across the waters Wed into Fri,
with embedded waterspouts possible.
&&
.TIDES/COASTAL FLOODING...
Other - Rip Currents: There is a high risk of rip currents across
all beaches through at least Thursday. High Surf Advisory, for
breaking wave heights of 6+ feet, is now in effect beginning this
afternoon for beaches south of Cape Fear and early Wednesday morning
for New Hanover and Pender County beaches.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Watch for NCZ106-108-110.
Flood Watch through Friday morning for NCZ087-096-099-105>110.
High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
High Surf Advisory from 5 AM Wednesday to midnight EDT Friday
night for NCZ106-108.
Storm Surge Watch for NCZ110.
High Surf Advisory from 5 PM this afternoon to midnight EDT
Friday night for NCZ110.
SC...Tropical Storm Warning for SCZ054-056.
Flood Watch through Friday morning for SCZ017-023-024-032-033-
039-054>056-058-059.
High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
056.
Storm Surge Watch for SCZ054-056.
High Surf Advisory from 5 PM this afternoon to midnight EDT
Friday night for SCZ054-056.
MARINE...Tropical Storm Watch for AMZ250-252.
Tropical Storm Warning for AMZ254-256.
&&
SYNOPSIS...DCH
UPDATE...ABW
NEAR TERM...VAO
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...VAO
MARINE...DCH/VAO
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 6, 7:06 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 706 AM EDT Tue Aug 6 2024 AMZ250-252-071115- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 706 AM EDT Tue Aug 6 2024 ...TORNADO WATCH 603 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TROPICAL STORM WATCH IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-SCZ017-023-024-071115- Robeson-Marlboro-Darlington-Dillon- 706 AM EDT Tue Aug 6 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ096-099-105-107-109-SCZ032-033-039-055-058-059-071115- Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 706 AM EDT Tue Aug 6 2024 ...TORNADO WATCH 603 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-071115- Coastal Brunswick- 706 AM EDT Tue Aug 6 2024 ...TORNADO WATCH 603 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...STORM SURGE WATCH IN EFFECT... ...TROPICAL STORM WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT FRIDAY NIGHT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. High Rip Current Risk. Storm Surge Watch. Tropical Storm Watch. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Watch. Tropical Storm Watch. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-071115- Coastal Pender-Coastal New Hanover- 706 AM EDT Tue Aug 6 2024 ...TORNADO WATCH 603 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO MIDNIGHT EDT FRIDAY NIGHT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. High Rip Current Risk. Tropical Storm Watch. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Watch. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-071115- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 706 AM EDT Tue Aug 6 2024 ...TORNADO WATCH 603 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-071115- Coastal Horry-Coastal Georgetown- 706 AM EDT Tue Aug 6 2024 ...TORNADO WATCH 603 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT FRIDAY NIGHT... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. High Rip Current Risk. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Watch. Tropical Storm Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:05 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 48 hr |
| Aug 5, 10:41 PM EDT | Tropical Storm Warning | ILM | Brunswick, Columbus, New Hanover, Pender | 63 hr |
| Aug 6, 2:41 AM EDT | High Surf Advisory | ILM | Brunswick, New Hanover, Pender | 3 days |
| Aug 6, 5:59 AM EDT | Special Marine Warning | ILM | 61 min | |
| Aug 6, 7:02 AM EDT | Special Marine Warning | ILM | 58 min | |
| Aug 6, 7:56 AM EDT | Special Marine Warning | ILM | 112 min | |
| Aug 6, 8:22 AM EDT | Special Marine Warning | ILM | 23 min | |
| Aug 6, 8:32 AM EDT | Tornado Warning | ILM | Brunswick | 28 min |
| Aug 6, 8:40 AM EDT | Special Marine Warning | ILM | 56 min | |
| Aug 6, 8:57 AM EDT | Special Marine Warning | ILM | 33 min | |
| Aug 6, 9:04 AM EDT | Tornado Warning | ILM | Brunswick, Columbus | 26 min |
| Aug 6, 9:38 AM EDT | Special Marine Warning | ILM | 52 min | |
| Aug 6, 10:28 AM EDT | Special Marine Warning | ILM | 17 min | |
| Aug 6, 12:06 PM EDT | Special Marine Warning | ILM | 39 min | |
| Aug 6, 1:07 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 12 min |
| Aug 6, 1:11 PM EDT | Tornado Warning | ILM | Brunswick | 12 min |
| Aug 6, 3:32 PM EDT | Special Marine Warning | ILM | 28 min | |
| Aug 6, 3:34 PM EDT | River Flood Warning | ILM | Pender | 13 days |
| Aug 6, 3:51 PM EDT | Tornado Warning | ILM | Brunswick | 24 min |
| Aug 6, 4:07 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 38 min |
| Aug 6, 4:20 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
| Aug 6, 5:56 PM EDT | Special Marine Warning | ILM | 34 min | |
| Aug 6, 6:30 PM EDT | Flash Flood Warning | ILM | Brunswick, Columbus | 3 hr |
| Aug 5, 9:34 PM EDT | River Flood Warning | ILM | Florence | 6 days |
| Aug 6, 9:09 AM EDT | Tornado Warning | ILM | Georgetown, Williamsburg | 24 min |
| Aug 6, 9:46 AM EDT | Flash Flood Warning | ILM | Georgetown, Horry, Marion | 5 hr |
| Aug 6, 10:44 AM EDT | River Flood Warning | ILM | Horry, Marion | 18 days |
| Aug 6, 10:44 AM EDT | River Flood Warning | ILM | Dillon, Horry, Marion | 16 days |
| Aug 6, 10:44 AM EDT | River Flood Warning | ILM | Horry | 25 days |
| Aug 6, 10:48 AM EDT | River Flood Warning | ILM | Williamsburg | 21 days |
| Aug 6, 11:04 AM EDT | Flash Flood Warning | ILM | Horry | 4 hr |
| Aug 6, 6:30 PM EDT | Tornado Warning | ILM | Horry | 19 min |
Nearby
River Flood Warnings in South Carolina, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.